Pennsylvania, 2008

Damaging Wind in Pennsylvania, July 23, 2008

July 23, 2008 · NWS CLE · 1 event in 1 county or zone

A severe thunderstorm moved across northwestern Pennsylvania during the early morning hours of July 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A severe thunderstorm moved across northwestern Pennsylvania during the early morning hours of July 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 12:55 AM EST, 5 minutes earlier.

Area forecast discussion, Jul 23, 12:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
155 AM EDT WED JUL 23 2008

.SYNOPSIS...
A DIFFUSE COLD FRONT FROM JUST NORTH OF LAKE ERIE TO NEAR CHICAGO
WILL DRIFT SLOWLY SOUTH INTO THE MID ATLANTIC STATES AND TENNESSEE
VALLEY ON WEDNESDAY AS WEAK HIGH PRESSURE BUILDS INTO THE WESTERN
GREAT LAKES. THE HIGH PRESSURE AREA WILL BUILD OVER THE REGION
THURSDAY AND OVER THE MID ATLANTIC STATES ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
DIFFUSE COLD FRONT JUST NORTH OF THE REGION HAS MADE SLOW PROGRESS
SOUTH TODAY WITH LOCAL MESOSCALE PROCESSES THE MAJOR FORCING TODAY
WITH LAKE ENHANCED RAIN THIS MORNING AND SOME LAKE BREEZE INDUCED
STORMS THIS AFTERNOON. SATELLITE AND RADAR SHOW WIDELY SCATTERED
STORMS FROM YNG WEST TO NEAR NORWALK WITH MORE CONVECTION NORTH OF
THE LAKE ERIE JUST EAST OF LAKE ST CLAIR. THIS ACTIVITY SHOULD
DIMINISH TOWARD SUNSET BUT AS THE UPPER TROUGH OVER MICHIGAN
SLOWLY ROTATES SE TOWARD THE REGION AND OVER WARM LAKE ERIE...MORE
CONVECTION MAY BE INDUCED OVERNIGHT ACROSS THE NORTH. WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
THE MAIN QUESTION IS HOW MUCH CONVECTION WILL DEVELOP AS THE UPPER
TROUGH ROTATES THROUGH THE EASTERN PART OF THE REGION. WITH LAKE
ERIE WARMED TO 23-25C ALONG WITH THE LOWER HEIGHTS EXPECTED ALOFT...
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY. THE NAM
IS MORE AGGRESSIVE WITH THE FEATURE AND MORE MOIST ESPECIALLY OVER
NORTHWEST PA. WILL KEEP HIGHER POPS OVER THE EASTERN COUNTIES.
DRIER AIR ON THE BACKSIDE OF THE TROUGH WILL PROGRESS INTO THE
REGION WEDNESDAY NIGHT AND THURSDAY. GFS MOS GUIDANCE SEEMS
REASONABLE WITH MINOR CHANGES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
PRETTY GOOD AGREEMENT AMONGST MODELS TODAY AS BOTH LATEST GFS AND
ECMWF SHOWING TROUGHING OVER THE EASTERN CONUS DURING THE PERIOD.
FOR THE LOCAL AREA THIS MEANS TEMPS AVERAGING A LITTLE BELOW NORMAL
DURING THE PERIOD.  BEST CHANCES FOR PRECIP DURING THE PERIOD WILL
COME DURING THE SAT TO SAT NIGHT PERIOD AS A FRONTAL SYSTEM MOVES
EAST ACROSS THE LOWER LAKES.  BY LATE SUNDAY THE AREA SHOULD BE
DRY.  SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION FOR THE START
OF THE NEW WORKWEEK WITH DRY WEATHER BOTH MON AND TUE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A WEAK TROUGH CONTINUES TO MOVE EASTWARD INTO PA WITH A FEW
SHOWERS AND THUNDERSTORMS JUST AHEAD OF IT. OTHERWISE UPPER LEVEL
LOW WILL SLOWLY MOVE FROM EASTERN MICHIGAN INTO ONTARIO WITH
ADDITIONAL RIPPLES OF ENERGY ROTATING ON ITS SOUTH SIDE. THIS MAY
BRING ANOTHER SHOT AT THUNDERSTORMS FOR TODAY. BEST CHANCES APPEAR
TO BE FOR CAK AND YNG. OTHERWISE HAVE KEPT THUNDER FROM THE TAFS.
WILL HAVE TO KEEP AN EYE ON ANY ADDITIONAL DEVELOPMENT THIS
MORNING OFF THE LAKE.

TAF SITES THAT RECEIVED RAINFALL WILL HAVE A CHANCE TO SEE SOME
LOW CLOUDS AND FOG THROUGH THE VERY EARLY MORNING. THE MOST
SIGNIFICANT IMPACT LOOKS TO BE IN THE YNG AREA.

OUTLOOK...BROAD UPPER TROUGH OVER GREAT LAKES WILL PERSIST
THROUGH THURSDAY. UPPER LEVEL FEATURE COULD POSSIBLY CAUSE A FEW
SHOWERS OR EVEN THUNDERSTORMS EACH DAY. RIDGE BUILDS IN TOWARD
FRIDAY.

&&

.MARINE...
IN THE WAKE OF A COLD FRONT WINDS OF ABOUT 10 TO 15 KNOTS SHOULD
VEER FROM MAINLY WEST TO MAINLY NORTH TONIGHT LIKELY INCREASING TO
10 TO 20 KNOTS WEDNESDAY BEFORE DIMINISHING SOME WED NIGHT INTO THU
BEFORE BACKING TO MORE OF A WEST DIRECTION LATER THU AS THE CENTER
OF HIGH PRESSURE SHOULD BE OVER SOUTHERN OHIO.  THERE IS SOME MODEL
DIFFERENCE IN THE TIMING OF THE HIGH SO THE BACKING OF THE WINDS
COULD TAKE PLACE AS EARLY AT THU MORNING OR NOT UNTIL THU NIGHT.  AS
THE HIGH MOVES INTO THE SOUTHEAST LATER FRI THE FLOW SHOULD CONTINUE
TO BACK TO A SSW DIRECTION.

RIGHT NOW THE LONGER RANGE MODELS ARE IN AGREEMENT IN BRINGING
ANOTHER COLD FRONT SE ACROSS LAKE ERIE SAT EVENING WHICH SHOULD MEAN
A SW TO NW WIND SHIFT.  THE FLOW WITH THIS FRONT LOOKS TO BE ON
TRACK FOR ABOUT 20 KT WINDS SO SMALL CRAFT CONDITIONS MAY BE
POSSIBLE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...KUBINA
AVIATION...MULLEN
MARINE...ADAMS
Hazardous weather outlook, Jul 22, 5:19 AM EST, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EDT TUE JUL 22 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-231030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
619 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS
NORTH CENTRAL AND NORTHEAST OHIO AS WELL AS NORTHWEST
PENNSYLVANIA. DAMAGING WINDS AND ISOLATED LARGE HAIL ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 22, 7:14 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
814 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     5 W CANFIELD            41.03N 80.86W
07/22/2008                   MAHONING           OH   FIRE DEPT/RESCUE

            BERLIN CENTER FEW TREES DOWN

&&

RANDEL

The radar

The Buffalo radar (KBUF), 148 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 23, 1:00 AM EST
Where
Erie County, Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.900, -79.850

Thunderstorm winds downed a few trees near Union City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127374.